Alert archive / Kansas / Tornado Warnings in 2022
Tornado Warning 15, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Jun 23, 2022, 5:41 PM CDT for Ellsworth County, Lincoln County, Russell County, Kansas. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2022, 5:41 PM CDT (22:41 UTC)
- Expired
- Jun 23, 2022, 6:25 PM CDT
- In force
- 44 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
Counties Ellsworth County, KS, Lincoln County, KS, Russell County, KS
The radar
The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 5:53 PM CDT | TSTM WND DMG | 3 Ese Bunker Hill, KS | DELAYED REPORT FROM KANSAS HIGHWAY PATROL. A SEMITRAILER AND CAMPER WERE BLOWN OVER ON I-70 NEAR MILE MARKER 195. |
| Jun 23, 5:54 PM CDT | TORNADO | 1 Ne Dorrance, KS | MULTIPLE REPORTS OF OF A BRIEF TOUCHDOWN JUST NORTHEAST OF DORRANCE. |
| Jun 23, 6:20 PM CDT | TORNADO | 6 S Sylvan Grove, KS | BRIEF TORNADO TOUCH DOWN AROUND 6 MILES SOUTH OF SYLVAN GROVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 3:12 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -252 J/kg
- Mixed-layer LCL
- 1572 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
433
WFUS53 KICT 232241
TORICT
KSC053-105-167-232345-
/O.NEW.KICT.TO.W.0015.220623T2241Z-220623T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
541 PM CDT Thu Jun 23 2022
The National Weather Service in Wichita has issued a
* Tornado Warning for...
Southwestern Lincoln County in central Kansas...
Northwestern Ellsworth County in central Kansas...
Eastern Russell County in central Kansas...
* Until 645 PM CDT.
* At 540 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Dorrance, or 9 miles west of Wilson, moving east
at 15 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation. This storm has a history of
producing brief tornadoes.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Wilson, Lucas, Sylvan Grove, Dorrance, Bunker Hill, Wilson State
Park and Wilson Lake.
This includes Interstate 70 between Mile Markers 192 and 210.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3881 9873 3900 9875 3911 9840 3873 9837
TIME...MOT...LOC 2240Z 254DEG 13KT 3887 9864
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
KLEINSASSER3 follow-up statements
641
WWUS53 KICT 232246
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
546 PM CDT Thu Jun 23 2022
KSC053-105-167-232345-
/O.CON.KICT.TO.W.0015.000000T0000Z-220623T2345Z/
Lincoln KS-Ellsworth KS-Russell KS-
546 PM CDT Thu Jun 23 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
SOUTHWESTERN LINCOLN...NORTHWESTERN ELLSWORTH AND EAST CENTRAL
RUSSELL COUNTIES...
At 546 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Dorrance, or 8 miles northwest of Wilson, moving
east at 15 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Wilson, Lucas, Sylvan Grove, Dorrance, Bunker Hill, Wilson State Park
and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3884 9871 3900 9872 3911 9840 3873 9837
TIME...MOT...LOC 2246Z 270DEG 14KT 3889 9861
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
KLEINSASSER769
WWUS53 KICT 232302
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
602 PM CDT Thu Jun 23 2022
KSC053-105-167-232345-
/O.CON.KICT.TO.W.0015.000000T0000Z-220623T2345Z/
Lincoln KS-Ellsworth KS-Russell KS-
602 PM CDT Thu Jun 23 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
SOUTHWESTERN LINCOLN...NORTHWESTERN ELLSWORTH AND EAST CENTRAL
RUSSELL COUNTIES...
At 601 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Dorrance, or 6 miles northwest of Wilson, moving
east at 20 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation. This storm has a history of
producing several brief tornadoes.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Wilson, Sylvan Grove, Wilson Lake and Wilson State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3886 9861 3896 9862 3907 9840 3877 9837
TIME...MOT...LOC 2301Z 258DEG 16KT 3891 9852
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
KLEINSASSER906
WWUS53 KICT 232325
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
625 PM CDT Thu Jun 23 2022
KSC053-105-167-232333-
/O.CAN.KICT.TO.W.0015.000000T0000Z-220623T2345Z/
Lincoln KS-Ellsworth KS-Russell KS-
625 PM CDT Thu Jun 23 2022
...THE TORNADO WARNING FOR SOUTHWESTERN LINCOLN...NORTHWESTERN
ELLSWORTH AND EAST CENTRAL RUSSELL COUNTIES IS CANCELLED...
The Tornado Warning that was previously in effect has been reissued
for southern Lincoln and northern Ellsworth counties and is in
effect until 715 PM. Please refer to that bulletin for the latest
severe weather information.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Kansas.
Remember, a Tornado Warning still remains in effect for
southern Lincoln and northern Ellsworth counties until 715 PM.
LAT...LON 3886 9861 3896 9862 3907 9840 3877 9837
TIME...MOT...LOC 2322Z 254DEG 13KT 3893 9842
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jun 23, 2:51 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 23, 2:51 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Wichita KS 251 PM CDT Thu Jun 23 2022 .SHORT TERM...(This evening through Friday night) Issued at 251 PM CDT Thu Jun 23 2022 Currently have a large area of upper high pressure centered over TX with a compact upper trough approaching the Great Basin. In addition, water vapor imagery continues to show a mid level moisture plume, with tropical connection, extending across the area. At the surface, high dewpoints continue to funnel into central KS on southeast winds with a low level dry punch extending from north of KGLD to near KHYS. Storms are expected to develop later this afternoon over NW KS and SW Nebraska there loose dryline intersects the better low level moisture. This will likely be somewhere in the KHLC vicinity. Any storms that develop will likely persist for several hours aided by increasing low level jet and persistent 850-700mb theta-e advection. Will be plenty of CAPE and enough deep layer shear for severe storms with any of the activity that develops. Will be a tornado threat generally north of I-70 where deep southeast winds allow for better low level shear. So highest storm chances tonight will remain for areas along and north of I-70. Main story for Fri will remain the brief return of extreme heat. Many locations along and west of I-135 will reach or top 100 Fri afternoon. The only good news is that dewpoints should mix-out in these same locations which should keep the heat indices from getting too extreme. Attention will then turn to a significant cool down by the end of the weekend. .LONG TERM...(Saturday through Thursday) Issued at 251 PM CDT Thu Jun 23 2022 There remains good model agreement in a shortwave trough swinging across the Northern Plains for Fri night through Sat. This will allow a cold front to sink south across the Central and Southern Plains. It is expected to move into our forecast area Sat morning, moving through Wichita during the late afternoon. While we are not looking for widespread storms along the front as it surges south, can't rule out a few storms along it as cap starts to erode Sat afternoon. May actually see an uptick in storm coverage Sat night as a few upper impulses track over the Southern/Central Rockies and out into KS. The bigger story will finally be some cooler temps. We are still looking for highs for both Sun and Mon in the upper 70s to around 80 degrees, which is around 10 degrees below normal. Will start to see temps warm back closer to seasonal normals for Tue as the surface high shifts east and we get back into some return flow, as we get back to above normal temps by the end of the work week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1249 PM CDT Thu Jun 23 2022 Some lingering showers were draped across south central KS while the bulk of morning convection has shifted eastward across northeast KS. Another round of storms is expected to develop across northern KS possibly impacting our central KS counties late this afternoon and evening and overnight hours. Maintained a VCTS mention in the KGBD, KRSL and KSLN TAFs. A strengthening nocturnal LLJ will result in some LLWS impacting central and south central KS tonight. MVFR and IFR cigs are possible under the heavier showers and storms with the highest confidence across portions of central KS this evening. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 93 76 100 78 / 20 10 0 10 Hutchinson 93 75 100 77 / 20 20 0 10 Newton 91 75 99 77 / 20 20 0 10 ElDorado 88 75 96 77 / 20 10 0 10 Winfield-KWLD 93 76 98 78 / 20 10 0 0 Russell 94 73 103 71 / 40 40 0 10 Great Bend 95 74 102 73 / 40 30 0 10 Salina 93 73 99 78 / 30 50 0 10 McPherson 91 75 98 78 / 30 30 0 10 Coffeyville 90 73 96 77 / 20 10 0 0 Chanute 88 72 95 77 / 20 10 0 10 Iola 87 72 94 77 / 20 10 10 10 Parsons-KPPF 89 73 95 77 / 20 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...MWM
Hazardous weather outlook, Jun 23, 4:00 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 400 PM CDT Thu Jun 23 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 400 PM CDT Thu Jun 23 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Late this afternoon through Tonight The highest severe storm threat will be for areas generally along and north of Highway 56. Hail up to half dollar size and downburst winds to 65 mph will be the main threats. In addition, a tornado or two cannot be ruled out generally north of Highway 70 early this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday On Friday, afternoon heat indices will climb to 102 to 105 area wide. Heat indices on Saturday afternoon are anticipated to be in the 100 to 105 degree range in portions of south central and southeast Kansas. There are additional chances for storms Saturday through Sunday as a cold front makes its way across the area. A few strong storms will be possible with this activity along with heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight but we would appreciate any reports of severe weather or flooding. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Ketcham
In the hours before
Local storm report, Jun 23, 3:53 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL RUSSELL 38.89N 98.85W
06/23/2022 E0.88 INCH RUSSELL KS TRAINED SPOTTER
&&Local storm report, Jun 23, 3:54 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
354 PM CDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM TSTM WND GST RUSSELL 38.89N 98.86W
06/23/2022 E60 MPH RUSSELL KS PUBLIC
ESTIMATED 50-60 MPH WINDS IN RUSSELL.
&&
MWMLocal storm report, Jun 23, 4:36 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
436 PM CDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 1 N RUSSELL 38.90N 98.85W
06/23/2022 E1.00 INCH RUSSELL KS TRAINED SPOTTER
&&Local storm report, Jun 23, 5:12 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
512 PM CDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM FUNNEL CLOUD 1 E RUSSELL 38.89N 98.83W
06/23/2022 RUSSELL KS TRAINED SPOTTER
MULTIPLE REPORTS OF FUNNEL CLOUDS JUST
NORTHEAST OF RUSSELL.
&&Local storm report, Jun 23, 5:19 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
519 PM CDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM FLOOD RUSSELL 38.89N 98.85W
06/23/2022 RUSSELL KS TRAINED SPOTTER
STREET FLOODING REPORTED ACROSS MUCH OF THE
TOWN OF RUSSELL.
&&Local storm report, Jun 23, 5:29 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
529 PM CDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TORNADO 3 NE BUNKER HILL 38.90N 98.66W
06/23/2022 RUSSELL KS TRAINED SPOTTER
BRIEF TORNADO TOUCHDOWN 3-5 MILES NORTHEAST
OF BUNKER HILL.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:25 PM CDT | Special Weather Statement | ICT | Sumner | 35 min |
| Jun 22, 7:53 PM CDT | Areal Flood Warning | ICT | Sumner | 4 hr |
| Jun 22, 7:58 PM CDT | Special Weather Statement | ICT | Cowley | 32 min |
| Jun 22, 8:57 PM CDT | Areal Flood Warning | ICT | Sedgwick | 3 hr |
| Jun 23, 3:00 PM CDT | Special Weather Statement | ICT | Russell | 30 min |
| Jun 23, 3:29 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 61 min |
| Jun 23, 4:28 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 62 min |
| Jun 23, 4:51 PM CDT | Areal Flood Warning | ICT | Russell | 44 min |
| Jun 23, 5:03 PM CDT | Tornado Warning | ICT | Russell | 42 min |
| Jun 23, 5:35 PM CDT | Flash Flood Warning | ICT | Russell | 3 hr |
| Jun 23, 6:20 PM CDT | Tornado Warning | ICT | Ellsworth, Lincoln | 55 min |
| Jun 23, 6:30 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 60 min |
Nearby
Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.